Indiana, 2016Damaging Wind in Indiana, June 1, 2016
June 1, 2016 · NWS IND · 1 event in 1 county or zone
Scattered thunderstorm pushed across portions of central Indiana during the afternoon of June 1st. One of the stronger storms produced wind damage near the Shelbyville area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorm pushed across portions of central Indiana during the afternoon of June 1st. One of the stronger storms produced wind damage near the Shelbyville area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 1, 1:13 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 1, 1:13 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
213 PM EDT WED JUN 1 2016
.UPDATE...
The LONG TERM Section has been updated below.
&&
.SYNOPSIS...
Issued at 130 PM EDT Wed Jun 1 2016
High pressure will build across Indiana from the west overnight,
then control our weather until Saturday.
A somewhat unusual pattern is forecast to develop this weekend and
persist well into next week. Indiana is going to stay wedged between
low pressure over the northeastern states and high pressure over the
Mississippi Valley. This will cause unseasonably cool weather by
bringing in air from Canada.
&&
.NEAR TERM (Tonight)...
Issued at 130 PM EDT Wed Jun 1 2016
The main issue is the chance for rain.
The GFS/MAV is quick to dry the area, with little or nothing in
the northern and central counties after 00Z. However, with a cold
front still upstream this looks fast. At least some chance seems
in order. The MET reflects this and will be used.
Skies should be mostly cloudy early from convection and convective
debris, but clear as storms decrease.
For temperatures there is good model agreement about slightly
cooler conditions after frontal passage. A blend will be used for the
consensus effect.
&&
.SHORT TERM (Thursday through Saturday)...
Issued at 130 PM EDT Wed Jun 1 2016
The forecast problem is POPs.
There is enough difference between models to create doubt about how
much convection may be triggered by a front near the Ohio River.
A dry forecast looks safe in the north through Friday night. For the
southern and central counties over the same time a blended forecast
yields chance to slight chance POPs depending on place and time.
This is reasonable considering the inherent uncertainty. Skies
should be partly cloudy mainly from afternoon and evening cumulus.
For Saturday the models are converging on a solution with a influx
of southerly moisture ahead of a fairly strong surface front/short
wave aloft. Showers and thunderstorms are likely.
For temperatures forecasts are generally close and there is no
reason to depart from a blend to capture the best of all. Friday is
a partial exception. The MAV may be cool considering the background
fields and the other models. The blended forecast will be increased
a few degrees to offset the suspected MAV bias.
&&
.LONG TERM /Saturday Night through Wednesday/...
Issued at 212 PM EDT Wed Jun 1 2016
The main focus of the extended period will be the transition to a
slightly cooler and slightly unsettled weather pattern. Long range
models are in pretty good agreement in a progressive upper
trough initially over the western upper Great Lakes Saturday that
moves slowly east and finally off the New England Coast by Friday
June 10. During that time our area remains in cyclonic flow aloft
with some weak short waves moving through the flow. This should
result in periods of showers and possible thunder at least until
Tuesday when the upper low moves far enough east to minimize its
influence for rain. With heights a bit below normal for this time
of year and with some periodic showers expect temperatures to
average near guidance and just a little below normal. Dewpoints
will drop back into the 50s and thus feel less humid than this
week.
&&
.AVIATION /Discussion for 011800z TAFS/...
Issued at 1253 PM EDT Wed Jun 1 2016
Expect VFR with winds below 10 knots this forecast period except
during rain/storms this afternoon and early evening where
visibilities could drop briefly below 2 miles in downpours.
Outflow boundary from showers in NW Indiana has pushed to KIND
area with winds switching to NW and N behind this boundary. It is
also serving as a lifting mechanism for slowly destabilizing
airmass and showers between KIND and KLAF have developed on this
boundary.
Meanwhile more organized area of showers from NW Indiana to SC
Illinois have not changed much in coverage but cells on southern
end in more unstable air are beginning to develop lightning.
Expect trend of a few more thunderstorms developing during peak
heating this afternoon but disorganization suggests no better than
vicinity thunder mention until more organization occurs. Coverage
for thunderstorms will be isolated while showers coverage is
greater but still scattered in amount.
Frontal boundary and deep layered moisture triggering this
convection will push east of TAF sites after 0200100Z though
scattered mid and high clouds should prevail most of the night
except at KLAF which will become deeper into the drier air
settling in.
Small chance of MVFR fog near daybreak at KLAF where it has
already rained today and at KBMG which will be closest to this
slow moving boundary that will become stationary in southern
Indiana Thursday.
&&
.IND Watches/Warnings/Advisories...
NONE.
&&
SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....TDUD
AVIATION...TUCEK
Hazardous weather outlook, Jun 1, 4:15 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 AM EDT WED JUN 1 2016
INZ021-028>031-035>049-051>057-060>065-067>072-020915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
515 AM EDT WED JUN 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS POSSIBLE. ISOLATED SEVERE STORMS MAINLY
NORTHWEST OF A TERRE HAUTE TO MUNCIE LINE.
HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...BRIEF HEAVY
RAIN.
TIMING: SEVERE STORMS MAINLY THIS AFTERNOON. THUNDERSTORMS TODAY
AND TONIGHT.
DISCUSSION: A COLD FRONT WILL MOVE INTO THE AREA TODAY. THE FRONT
WILL WORK WITH A WARM AND UNSTABLE AIRMASS TO PRODUCE SOME
THUNDERSTORMS. ISOLATED SEVERE STORMS ARE POSSIBLE IN SOME AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: ISOLATED THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN
SECTIONS OF CENTRAL INDIANA ON THURSDAY. OTHERWISE MORE STORMS
ARE POSSIBLE SATURDAY THROUGH MONDAY. SOME STORMS MAY BE SEVERE ON
SATURDAY WITH DAMAGING WINDS AND LARGE HAIL.
DISCUSSION: A COUPLE OF COLD FRONTS COULD BRING THUNDERSTORMS TO
THE AREA THIS WEEKEND INTO EARLY NEXT WEEK. THE FRONT ON SATURDAY
COULD PRODUCE SOME SEVERE THUNDERSTORMS. CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY RAIN ARE ALWAYS THREATS WITH ANY STORM.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE FOR SPOTTER ACTIVATION THIS AFTERNOON.
SPOTTERS SHOULD PAY ATTENTION TO FORECASTS FOR POTENTIAL SEVERE
STORMS ON SATURDAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)In the hours before
Special weather statement, Jun 1, 1:48 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EDT WED JUN 1 2016
INZ054-011900-
MORGAN IN-
248 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 300
PM EDT...
AT 247 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARTINSVILLE...OR 19 MILES NORTH OF BLOOMINGTON...MOVING NORTHEAST AT
20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE AND PARAGON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN INDIANAPOLIS.
&&
LAT...LON 3956 8653 3946 8637 3936 8653 3942 8663
3945 8663
TIME...MOT...LOC 1847Z 222DEG 19KT 3945 8653
MRD/JKSpecial weather statement, Jun 1, 2:13 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT WED JUN 1 2016
INZ037-039-040-046-047-011945-
MARION IN-HENDRICKS IN-MADISON IN-HAMILTON IN-BOONE IN-
313 PM EDT WED JUN 1 2016
...SPECIAL WEATHER STATEMENT...
AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ZIONSVILLE...OR 13 MILES NORTHWEST OF INDIANAPOLIS...MOVING NORTHEAST
AT 55 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...CARMEL...FISHERS...NOBLESVILLE...LAWRENCE...BROWNSBURG...
ZIONSVILLE...WESTFIELD...CICERO...PENDLETON...FORTVILLE...WHITESTOWN...
INGALLS...LAPEL...ARCADIA...MERIDIAN HILLS...CLERMONT...ROCKY RIPPLE...
WILLIAMS CREEK AND CROWS NEST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3996 8570 3994 8577 3994 8586 3993 8586
3993 8594 3990 8594 3979 8639 3992 8648
4022 8596 4022 8593
TIME...MOT...LOC 1913Z 240DEG 49KT 3992 8631
LEE/KOCHSpecial weather statement, Jun 1, 2:22 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
322 PM EDT WED JUN 1 2016
INZ060-061-067-068-011945-
SULLIVAN IN-DAVIESS IN-KNOX IN-GREENE IN-
322 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE...
NORTHEASTERN KNOX...SOUTHEASTERN SULLIVAN AND NORTHERN DAVIESS
COUNTIES UNTIL 345 PM EDT...
AT 322 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUSSELLVILLE...OR 7 MILES NORTHEAST OF VINCENNES...MOVING NORTHEAST AT
35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINCENNES...LINTON...BICKNELL...LYONS...ELNORA...BRUCEVILLE...PLAINVILLE...
SANDBORN...EDWARDSPORT...SWITZ CITY...NEWBERRY...CRANE...PLEASANTVILLE AND
FREELANDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3878 8750 3879 8750 3911 8714 3889 8690
3889 8691 3866 8747 3872 8752 3874 8750
3877 8750 3877 8751
TIME...MOT...LOC 1922Z 235DEG 30KT 3877 8743
LEE/KOCHSpecial weather statement, Jun 1, 2:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
338 PM EDT WED JUN 1 2016
INZ046-047-054-012030-
MARION IN-HENDRICKS IN-MORGAN IN-
338 PM EDT WED JUN 1 2016
...SPECIAL WEATHER STATEMENT...
AT 338 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PLAINFIELD...OR 15 MILES SOUTHWEST OF INDIANAPOLIS...MOVING NORTHEAST
AT 50 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
INDIANAPOLIS...GREENWOOD...PLAINFIELD...BEECH GROVE...SPEEDWAY...
MOORESVILLE...SOUTHPORT...CUMBERLAND...BROOKLYN...WARREN PARK...MONROVIA...
HOMECROFT...ROCKY RIPPLE...WYNNEDALE...SPRING HILL...BETHANY...CROWS NEST...
MONUMENT CIRCLE...INDIANAPOLIS INT'L AIRPORT AND INDIANA STATE
FAIRGROUNDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3977 8595 3972 8595 3963 8614 3963 8625
3958 8625 3946 8652 3957 8662 3988 8613
TIME...MOT...LOC 1938Z 228DEG 45KT 3966 8638
LEE/KOCHSpecial weather statement, Jun 1, 2:41 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EDT WED JUN 1 2016
INZ048-055>057-064-065-012030-
RUSH IN-BARTHOLOMEW IN-SHELBY IN-HANCOCK IN-DECATUR IN-JOHNSON IN-
341 PM EDT WED JUN 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARTHOLOMEW...
SOUTHERN RUSH...SOUTH CENTRAL HANCOCK...NORTHERN JOHNSON...
NORTHWESTERN DECATUR AND SHELBY COUNTIES UNTIL 430 PM EDT...
AT 341 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FRANKLIN TO 12 MILES NORTHEAST OF
COLUMBUS. MOVEMENT WAS NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SHELBYVILLE...GREENWOOD...FRANKLIN...ADAMS...NEW WHITELAND...WHITELAND...
BARGERSVILLE...HOPE...FLAT ROCK...MILFORD...GENEVA...MORRISTOWN...ST. PAUL...
FAIRLAND...MILROY...MOSCOW...WALDRON...MANILLA...BURNEY AND SANDUSKY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3924 8575 3954 8620 3964 8600 3964 8595
3966 8595 3975 8577 3952 8532
TIME...MOT...LOC 1941Z 231DEG 36KT 3953 8615 3932 8573
LEE/KOCHSpecial weather statement, Jun 1, 2:44 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT WED JUN 1 2016
INZ061-067-068-012030-
DAVIESS IN-KNOX IN-GREENE IN-
344 PM EDT WED JUN 1 2016
...SPECIAL WEATHER STATEMENT...
AT 344 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF VINCENNES...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BICKNELL...ODON...ELNORA...BRUCEVILLE...PLAINVILLE...SANDBORN...EDWARDSPORT
AND NEWBERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3900 8702 3881 8692 3879 8693 3867 8742
3877 8747
TIME...MOT...LOC 1944Z 243DEG 29KT 3875 8735
LEE/KOCHThunderstorm Wind, Shelby
- When
- June 1, 2:55 PM EST
- Where
- Shelby County, 1.22 mi SSW of Smithland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.453, -85.856
Four trees were downed and roofs were off of barns near County Road 500 South and Smithland Road due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 1 to 3, 20169 deaths · 3 injured · $241,000 · 1 in hail · 24 events
- Flash Flooding and Hail in Texas, June 1 to 7, 20161 death · 2 in hail · 39 events
- Heat in California, June 1 to 9, 20161 death · 1 injured · 2 events
- Tornado and Flash Flooding in Texas, June 1, 2016$5.8 million · 5 events
- Tornado and Hail in Nebraska, June 1 to 3, 2016$572,000 · EF0 · 3 events
- Hail and Damaging Winds in Georgia, June 1 to 2, 2016$192,000 · 1 in hail · 25 events
- Flooding in Texas, June 1 to 9, 2016$365,000 · 4 events
- Flash Flooding and Flooding in Missouri, June 1 to 4, 2016$100,000 · 12 events
- Drought in Georgia, June 1 to 30, 201650 events
- Damaging Winds and Lightning Strike in Tennessee, June 1, 2016$47,000 · 56 kt wind · 4 events
- Drought in California, June 1 to 30, 201611 events
- Flash Flood and Damaging Wind in Tennessee, June 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639778.